| 
  • If you are citizen of an European Union member nation, you may not use this service unless you are at least 16 years old.

  • Stop wasting time looking for files and revisions. Connect your Gmail, DriveDropbox, and Slack accounts and in less than 2 minutes, Dokkio will automatically organize all your file attachments. Learn more and claim your free account.

View
 

Asthma in Children

Page history last edited by PBworks 11 years, 10 months ago

Asthma in Children by Tom Blaes

 


 

Who:

 

9 million + children suffer from asthma in the US. It is the 3rd most common cause of hospitalization among ages 0 - 15 years.

 

What is it?

 

Chronic inflammatory disorder of the lower respiratory tract. It tends to follow trends of families and allergies. It is characterized by bronchospasms and excessive mucous production. Within minutes of the exposure to the trigger, a bi-phase reaction occurs.

 

1. Chemical release of histamine causing the bronchoconstriction and edema that decreases expiratory flow, causing the asthma attack.

2. The inflammation of the bronchioles as cells of the immune system invade the respiratory tract. This causes more edema causing further decreased expiratory airflow. This action may require the use of an anti-inflammatory such as a corticocosteroid.

 

When?

 

There are many triggers that cause a flare up. They can be anything from environmental allergies, cold air, exercise, foods, irritants, emotional stress, and certain medications.

 

 

Assessment

 

In many cases there is a prior history, so a good SAMPLE history is very important. Upon physical examination, the child will be sitting up and even possibly leaning forward. There is usually an unproductive cough. The child will more often then not be using accessory respiratory muscles, or see-saw breathing, to try and exchange air.

 

Wheezing may be heard, sometimes as far as 5 feet away. However, in a very late sign of an asthma attack, no wheezing may be heard at all. If this happens, the child is extremely critical. In most cases the accessory breathing and difficulty causes the child to become tachycardic, which should be monitored as most medications cause and increase in heart rate.

 

 

Treatment

 

Varies based on the severity of the attack.

 

Mild Cases

 

Comfort the child and parents and assist the child with their home metered does inhaler and a spacer. Make sure to check the dose, expiration date and the medication.

 

Moderate to Severe Cases:

 

Supplemental oxygen via non rebreather mask or what the child will tolerate. Depending on the severity pharmacological intervention may be required. Pharmacological interventions may include:

 

  • albuterol 25mg nebulizer over a 10-15 minute period.
  • Ipratropium (Atrovent) 25mcg/kg nebulized in combination with albuterol. This is also called a Duo neb.

 

 

 

Sources

 

  1. Brady Paramedic Care Second Edition Vol. 5
  2. When Breathing Goes Bad, by Bob Waddell, Boundtree Medical Pediatric Guide 2008 

 

 

Comments (0)

You don't have permission to comment on this page.